Memantine (Namenda®) can cause confusion. This is a really easy one to miss, because Alzheimer’s itself also causes confusion, so we encourage caregivers to pay extra close attention to see whether the patient is acting more confused than usual or is confused about different things or at different times of day than normal. Consult a doctor if you’re unsure about what you’re seeing. Request a medication change if possible and try not to make too many changes in the person’s routine. No one with any kind of dementia needs to feel any more confused than they already do.
7. Muscle Weakness
Muscle weakness is a known side effect caused by taking rivastigmine (Exelon®). A medication change may be in order if the person you care for experiences weak muscles after switching to rivastigmine. No reason to make anyone with this condition any less mobile!
Vomiting is a scary side effect to experience or witness, but for people who take donepezil (Aricept®), galantamine (Razadyne®), rivastigmine (Exelon®), and memantine-donepezil combinations (Namzaric®), it is a very real possibility. Because it is so common, a medication change may not be possible, particularly for milder cases of Alzheimer’s, because the one frequently-prescribed Alzheimer’s medication, memantine (Namenda®), is for the treatment of moderate to severe cases of the disease. However, it’s definitely worth discussing with a doctor. If nothing else, they should give you advice about how to treat the vomiting and make sure it doesn’t cause the person to become dehydrated and malnourished.
Memantine-donepezil combinations (Namzaric®) may cause patients to bruise easily. If a patient in your care begins developing bruises more frequently after beginning this medication, see a doctor about switching medications.
Click “next” below to read about more side effects you should be watching for.Whizzco